Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Riverton, WY

August 17, 2003Hot Springs County, Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 17, 2003, 4:15 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 4:15 PM MDT (22:15 UTC)
Expired
Aug 17, 2003, 5:00 PM MDT
In force
45 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Hot Springs County, WY, Washakie County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3400 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 172215
SVRRIW
WYC017-043-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN HOT SPRINGS COUNTY IN CENTRAL WYOMING
  SOUTH CENTRAL WASHAKIE COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 500 PM MDT

* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL WASHAKIE COUNTY...OR
  ABOUT 32 MILES EAST OF THERMOPOLIS.  THE STORM WAS NEARLY          
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING AROUND
  430 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1.5 INCHES
IN DIAMETER AND WINDS OF 60 MILES AN HOUR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...LARGE
HAIL...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE ALL LIKELY. STAY
AWAY FROM TREES OR OTHER ISOLATED TALL OBJECTS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4359 10773 4351 10759 4360 10728 4373 10738

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT SUN AUG 17 2003

.TONIGHT THROUGH WEDNESDAY NIGHT...
UPPER LOW SINKING SSE THRU SW MT AND HEADED FOR NW WY AND ELONGATING
SOME THIS AFTERNOON. CONVECTION OCCURRING AS EXPECTED. SATL LOOPS
SHOW OTHER UPPER SYSTEM SPINNING N INTO W NEBRASKA. APPEARS SHORT
RANGE MODELS HAVE A DECENT HANDLE ON THINGS THROUGH 00Z TUE BRINGING
THE UPPER SYSTEM INTO S WY. THEN IT SLIDES E TO SE WY BY 12Z TUE.
WILL KEEP CONVECTION IN THE GRIDS THROUGH 12Z TUE DUE TO PROXIMITY
OF THE LOW AND THE COLD POOL ALOFT. WX IMPROVES FAR W/NW ON TUE WITH
LINGERING CHANCE OF PCPN IN THE CENT/E ZONES. DRY TUE NIGHT WITH
DECREASING CLOUDS. NEXT WX SYSTEM TO PASS TO THE NORTH WEDNESDAY
WITH A WEAK TRAILING TROF THROUGH WY. WILL NOT ALTER WED POPS.
COOLER MONDAY THEN WARMING TUE/WED.

.THURSDAY THROUGH SATURDAY...
RIDGE AXIS PUSHING NORTH TO NEAR THE WESTERN WYOMING BORDER BY
12Z/THU...SO THIS SHOULD DAMPEN PRECIPITATION CHANCES THURSDAY AND
FRIDAY. THESE TWO DAYS ALSO LOOK TO BE THE WARMEST DAYS. GFS KEEPS
THIS PATTERN IN PLACE THROUGH SATURDAY WITH ADDITIONAL MOISTURE
WORKING NORTH. ECMWF BRINGS MORE OF A ZONAL FLOW ACROSS THE NORTHERN
TIER OF STATES. GIVEN THIS SUMMERS TRACK RECORD AM INCLINED TO
BELIEVE GFS SOLUTION. HAVE ADDED LOW POPS TO THE WEST ON SATURDAY TO
REFLECT MOIST SOUTHERLY FLOW.

.RIW...NONE.
Hazardous weather outlook, Aug 17, 5:00 AM MDT, 11 hours 15 minutes before
WYZ001>020-022>030-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION AGAIN TODAY...WITH MOST OF THE ACTIVITY REMAINING EAST OF THE
CONTINENTAL DIVIDE. THE MAIN HAZARDS ASSOCIATED WITH THE STORMS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING AND THUNDERSTORM-OUTFLOW WIND
GUSTS NEAR 50 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

In the hours before

Local storm report, Aug 17, 3:07 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
307 PM MDT SUN AUG 17 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    8S BIG TRAILS             WY   1.00 INCH HAIL
08/17/03   WASHAKIE                       REPORTED BY SPOTTERS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:17 PM MDTFlash Flood WarningRIWLincoln118 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.